Today I came into hospital to receive a different drug called Campath
in an attempt to stop and control the GVHD (graft vs host disease).
Campath is a very toxic drug that is used n the preparatory treatment
before the total body radition and the bone marrow transplant itself.
It kills the Lymphocytes - the white cells responsible for causing
the GVHD. Hence if there are fewer lymphocytes then there should
be less GVHD.
The procedure is pretty simple. You're given an anti-histamine to
stop any reaction to the drug, and then you're given the drug over
a couple of hours. On the first dose of the drug there is a possibility
of having a feverish reaction to the drug. If the immune system
is under attack or then it's going to fight back.
Well about 45 mins after finishing the infusion, I began to feel
slight aches and pains in my leg muscles. After standing up for
a couple of minutes and returning to where I was sitting I nearly
passed out. My blood pressure plummeted and the nurses quickly put
me on a bed and under observations.
The next couple of hours comprised of the most intense fever I've
experienced along with some killer aches and pains, followed by
terrible shivers. As the London bombings had taken place, and the
roads were jammed, it was decided to keep me in overnight on a general
Having spent a number of hours on the general ward, eventually by
10pm I began to feel much better, but it was a problem convincing
the doctors that I was well enough to return home. Frankly there
was little point in staying as I was on a general ward where the
doctors and nurses had little or no experience with leukaemia patients,
so at around midnight I discharged myself and went home with my
father. The following morning everything was back to normal.